Alert archive / Vermont / Flash Flood Warnings in 1997
Flash Flood Warning 14, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jul 15, 1997, 3:55 PM EDT for Orange County, Washington County, Vermont. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 1997, 3:55 PM EDT (19:55 UTC)
- Expired
- Jul 16, 1997, 4:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Orange County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 67 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 152003 FFWBTV VTC017-015-019-023-005-009-011-160800- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 355 PM EDT TUE JUL 15 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 400 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL VERMONT ...ORANGE COUNTY IN NORTH CENTRAL VERMONT ...LAMOILLE COUNTY...ORLEANS COUNTY...WASHINGTON COUNTY IN NORTHEAST VERMONT ...CALEDONIA COUNTY...ESSEX COUNTY IN NORTHWEST VERMONT ...FRANKLIN COUNTY THE FLOOD WARNINGS HAVE BEEN EXTENDED INTO THE NIGHT TIME HOURS. ALTHOUGH FLOODING HAS LESSENED SINCE EARLIER TODAY...AND RIVERS ARE SLOWLY ON THE DECLINE...RIVER LEVELS WERE STILL VERY NEAR FLOOD STAGE LATE THIS AFTERNOON. THE CONCERN NOW IS THAT SERIOUS FLOODING WILL RENEW AS THUNDERSTORMS MOVE BACK INTO THE WARNED AREA. SINCE THE GROUND IS SATURATED...THE ADDTION OF HEAVY RAIN WILL QUICKLY RUNOFF INTO STREAMS AND RIVERS... BRINGING MANY OF THEM OUT OF THEIR BANKS TO FLOOD LOW LYING ROADS AND PROPERTY. THIS IS A DANGEROUS SITUATION...STAY OUT OF FLOOD PRONE AREAS...STAY AWAY FROM RIVERS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND. DIGIORGI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:00 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 15, 2:00 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 200 PM EDT TUE JUL 15 1997 THUNDERSTORMS ARE DEVELOPING SOUTH AND WEST OF FORECAST AREA AND MOVING SLOWLY THIS WAY. BACKDOOR COLD FRONT ON A LINE FROM MSS TO LEB AND WILL BE MOVING SLOWLY NORTHEAST THIS EVENING. WILL BE AN ACTIVE NIGHT. EXPECT TORRENTIAL RAIN AND ISOLATED SEVERE. CELLS ALREADY TOPPING 50 KFT. SURFACE BOUNDARY WEST OF FORECAST AREA TO COME THROUGH LATE NIGHT AND WEDNESDAY MORNING. FORECAST AREA ALSO UNDER H5 PVA ON WEDNESDAY AND ANOTHER SHOT WEDNESDAY NIGHT/THURSDAY MORNING. WOULD OPT FOR A MENTION OF THUNDERSTORM ON WEDNESDAY AS WELL GIVEN ABOVE FACTORS AND DEWPOINTS STILL IN THE LOW TO MID 60S. KEEP FLOOD WATCH UP FOR TONIGHT CWA WIDE. HIT HEAVY RAIN POTENTIAL HARD. DIGIORGI
In the hours before
Special weather statement, Jul 15, 1:51 PM EDT, 2 hours 4 minutes before
NYZ026>031-034-035-VTZ001>012-152355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 151 PM EDT TUE JUL 15 1997 ...THUNDERSTORMS WILL BE DEVELOPING ACROSS NORTHERN NEW YORK THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BURLINGTON VT CONTINUES THE FLASH FLOOD WATCH FOR NORTHERN NEW YORK AND VERMONT INTO TONIGHT. MANY AREAS IN NORTHERN VERMONT RECEIVED HEAVY RAIN WITH EXTENSIVE FLOODING LAST NIGHT. A HOT AND HUMID AIRMASS WILL CONTINUE IN PLACE ACROSS NORTHERN NEW YORK AND VERMONT THIS AFTERNOON. THUNDERSTORMS ARE DEVELOPING ACROSS PORTIONS OF THE ADIRONDACKS OF NEW YORK...AND FURTHER DEVELOPMENT WILL TAKE PLACE DURING THE AFTERNOON WITH STORMS MOVING INTO RUTLAND COUNTY VERMONT BY 3 PM. THESE THUNDERSTORMS WILL BE RELATIVELY SLOW MOVING STORMS...AND WITH THE HUMID AIRMASS...WILL PRODUCE LOCALLY TORRENTIAL RAINFALL. SOME OF THE STORMS COULD ALSO BE ACCOMPANIED BY HAIL. THE THUNDERSTORMS WILL CONTINUE TONIGHT...WITH LOCALLY HEAVY RAIN. REMEMBER A FLASH FLOOD WATCH MEANS THAT THE POTENTIAL EXITS FOR FLOODING. IF YOU LIVE ALONG A RIVER OR WATERWAY...BE PREPARED FOR HEAVY RAINFALL. HOGAN
Special weather statement, Jul 15, 1:52 PM EDT, 2 hours 3 minutes before
NYZ026>031-034-035-VTZ001>012-152355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 151 PM EDT TUE JUL 15 1997 ...THUNDERSTORMS WILL BE DEVELOPING ACROSS NORTHERN NEW YORK THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BURLINGTON VT CONTINUES THE FLASH FLOOD WATCH FOR NORTHERN NEW YORK AND VERMONT INTO TONIGHT. MANY AREAS IN NORTHERN VERMONT RECEIVED HEAVY RAIN WITH EXTENSIVE FLOODING LAST NIGHT. A HOT AND HUMID AIRMASS WILL CONTINUE IN PLACE ACROSS NORTHERN NEW YORK AND VERMONT THIS AFTERNOON. THUNDERSTORMS ARE DEVELOPING ACROSS PORTIONS OF THE ADIRONDACKS OF NEW YORK...AND FURTHER DEVELOPMENT WILL TAKE PLACE DURING THE AFTERNOON WITH STORMS MOVING INTO RUTLAND COUNTY VERMONT BY 3 PM. THESE THUNDERSTORMS WILL BE RELATIVELY SLOW MOVING STORMS...AND WITH THE HUMID AIRMASS...WILL PRODUCE LOCALLY TORRENTIAL RAINFALL. SOME OF THE STORMS COULD ALSO BE ACCOMPANIED BY HAIL. THE THUNDERSTORMS WILL CONTINUE TONI`GHT...WITH LOCALLY HEAVY RAIN. REMEMBER A FLASH FLOOD WATCH MEANS THAT THE POTENTIAL EXITS FOR FLOODING. IF YOU LIVE ALONG A RIVER OR WATERWAY...BE PREPARED FOR HEAVY RAINFALL. HOGAN
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:28 AM EDT | Flash Flood Warning | BTV | Franklin, Orleans | 6 hr |
| Jul 15, 3:45 AM EDT | Flash Flood Warning | BTV | Lamoille | 4 hr |
| Jul 15, 4:43 AM EDT | Flash Flood Warning | BTV | Essex | 4 hr |
| Jul 15, 7:05 AM EDT | Flash Flood Warning | BTV | Caledonia | 5 hr |
| Jul 15, 7:41 AM EDT | Flash Flood Warning | BTV | Essex, Orleans | 4 hr |
| Jul 15, 7:41 AM EDT | Flash Flood Warning | BTV | Franklin, Lamoille | 4 hr |
| Jul 15, 9:46 AM EDT | Flash Flood Warning | BTV | Orange | 3 hr |
| Jul 15, 11:43 AM EDT | Flash Flood Warning | BTV | Essex, Franklin, Lamoille, Orleans | 4 hr |
| Jul 15, 11:43 AM EDT | Flash Flood Warning | BTV | Caledonia, Orange, Washington | 4 hr |
| Jul 15, 3:55 PM EDT | Flash Flood Warning | BTV | Caledonia, Essex, Franklin, Lamoille, Orleans | 12 hr |
Nearby
Flash Flood Warnings in Vermont, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.